Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 4, 2018, 8:34 PM EDT for 4 counties in New York. It was in force for 56 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 8:34 PM EDT (00:34 UTC)
- Expired
- May 4, 2018, 9:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, NY, Dutchess County, NY, Greene County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 53 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 8:54 PM EDT | TSTM WND DMG | 1 Se Phoenicia, NY | TREE AND WIRES DOWN. |
| May 4, 9:06 PM EDT | TSTM WND DMG | 3 E West Shokan, NY | TREE AND WIRES DOWN. |
| May 4, 9:06 PM EDT | TSTM WND DMG | 4 E West Shokan, NY | TREES DOWN IN THE SHOKAN AREA |
| May 4, 9:08 PM EDT | TSTM WND DMG | 5 Se West Shokan, NY | TREES DOWN IN THE OLIVEBRIDGE AREA |
| May 4, 9:08 PM EDT | TSTM WND DMG | Catskill, NY | TREES DOWN. |
| May 4, 9:15 PM EDT | TSTM WND DMG | 5 S Catskill, NY | TREE DOWN. |
| May 4, 9:20 PM EDT | TSTM WND DMG | 2 Nne Hillsdale, NY | TREE DOWN. |
| May 4, 9:20 PM EDT | TSTM WND DMG | 3 Nw Philmont, NY | TREE AND WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:20 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 455 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.3
The text
As transmitted.
998
WUUS51 KALY 050034
SVRALY
NYC021-027-039-111-050130-
/O.NEW.KALY.SV.W.0011.180505T0034Z-180505T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
834 PM EDT FRI MAY 4 2018
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Northern Ulster County in east central New York...
Northern Dutchess County in east central New York...
Columbia County in east central New York...
Greene County in east central New York...
* Until 930 PM EDT.
* At 833 PM EDT, severe thunderstorms were located along a line
extending from near Windham to near Fleischmanns to 6 miles
northwest of Willowemoc, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Windham around 840 PM EDT.
Phoenicia around 845 PM EDT.
Hunter and Lanesville around 850 PM EDT.
Woodland Valley Campground around 855 PM EDT.
Hudson, Catskill, Woodstock, Coxsackie, Athens, Lorenz Park, West
Shokan and North-South Lake Campground around 900 PM EDT.
Saugerties, Claverack, Olivebridge, Claverack-Red Mills and Lake
Katrine around 905 PM EDT.
Red Hook, Philmont, Saugerties South and High Falls around 910 PM
EDT.
Hurley, Livingston, Clermont and Tillson around 915 PM EDT.
Other locations impacted by these severe thunderstorms include Norrie
Heights, Maple Hill, Atwood, Lithgow, Katsbaan, Shultis Corners,
Pacama, Brodhead, Burden and Linden Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4192 7455 4202 7478 4215 7453 4217 7445
4220 7453 4220 7454 4226 7450 4236 7435
4236 7428 4240 7425 4232 7355 4217 7348
4209 7351 4205 7349 4186 7350 4185 7350
4174 7366
TIME...MOT...LOC 0033Z 281DEG 47KT 4235 7426 4220 7451 4199 7475
HAIL...<.75IN
WIND...60MPH
$$
MSE1 follow-up statement
761
WWUS51 KALY 050117 RRA
SVSALY
Severe Weather Statement
National Weather Service Albany NY
917 PM EDT FRI MAY 4 2018
NYC021-027-039-111-050130-
/O.CON.KALY.SV.W.0011.000000T0000Z-180505T0130Z/
Ulster NY-Dutchess NY-Columbia NY-Greene NY-
917 PM EDT FRI MAY 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHERN ULSTER...NORTHERN DUTCHESS...COLUMBIA AND GREENE
COUNTIES...
At 916 PM EDT, severe thunderstorms were located along a line
extending from near Philmont to near Livingston to Hurley, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Claverack, Livingston, Philmont and Claverack-Red Mills around 920
PM EDT.
Copake and Ancram around 930 PM EDT.
Other locations impacted by these severe thunderstorms include Norrie
Heights, Maple Hill, Atwood, Lithgow, Katsbaan, Shultis Corners,
Pacama, Brodhead, Burden and Linden Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4192 7455 4202 7478 4215 7453 4217 7445
4220 7453 4220 7454 4226 7450 4236 7435
4236 7428 4240 7425 4232 7355 4217 7348
4209 7351 4205 7349 4186 7350 4185 7350
4174 7366
TIME...MOT...LOC 0116Z 286DEG 43KT 4229 7359 4215 7385 4193 7409
HAIL...<.75IN
WIND...60MPH
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:53 PM EDT, 41 minutes earlier.
Area forecast discussion, May 4, 7:53 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Albany NY
753 PM EDT Fri May 4 2018
.SYNOPSIS...
A cold front will sweep across the region this evening preceded
and accompanied by showers and thunderstorms. Some storms are
expected to be strong to severe. Behind the cold front tonight
westerly winds will be strong and gusty. With the passage of the
front a more seasonable airmass will be ushered in for the
weekend. Expecting dry weather Saturday, however Sunday some
rain showers are expected.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch #77 is now in effect until 2 am for
the Albany, Columbia, Dutchess, Greene, Rensselaer, Schenectady,
Schoharie and Ulster counties in NY and western New England.
Tornado Watch #76 remains in effect until 10 pm for Herkimer,
Hamilton, Warren, Fulton, Saratoga and Washington counties.
We are in a high-shear low-CAPE environment with a squall line
occurring ahead of an approaching cold front. The line extents
from northern NY across the central portion of the state into
central PA with numerous warnings in effect. CAMS indicate this
squall line moves across the local area through the mid evening
hours passing over the Capital District 00-01Z with the
convection weakening by around 02-03Z.
Wind Advisory remains in effect for for all but eastern Ulster,
Dutchess and Litchfield counties 8 pm this evening to 8 am
Saturday. Very strong pressure couple with this low pressure
system. Strong and gusty westerly flow expected across the area
tonight as the surface low passes to our north across eastern
Canada. Sustained winds 20 to 35 mph are expected with gusts 40
to 50 mph.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A more seasonable airmass will be ushered in with the wake of
the cold front for Saturday.Ecpecting highs mainly in 60s with
lower to mid 70s up the Hudson River Valley. Winds will remain
brisk mainly north of I-90 and especially in the morning. Winds
will decrease as the pressure gradient weakens especially late in
the day into the evening.
A weak low moving up the east coast and another cold front
approaching from the west will bring widespread chances for
showers to the area for Sunday mainly during the afternoon and
evening. It will be a bit cooler due to the cloud cover and
showers with highs in the upper 50s to upper 60s.
With the passage of this cold front a cooler airmass will be
ushered in with highs mainly in the 50s with some lower 60s in
the mid Hudson Valley. Higher pressure will be building in at
the surface however aloft a short wave will swing through have
just slight chance pops for showers during the day.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Things start out sunny, warm and dry, then deteriorate at the end of
the work week. High pressure dominates through mid-week, starting
out from the Great Lakes to southern New England, and translating to
an eastern seaboard ridge orientation, before breaking down in
response to low-pressure tracking east from the nation's mid-
section. By Friday morning, the low will be centered over northern
Maine, with a trailing cold front sliding southeast across New York
State. A shallow and weakening cold front may bring a few extra
clouds to the region on Wednesday, but that's about it.
High temperatures on Tuesday will range from the mid and upper 50s
in the high peaks...to around 70 degrees down the Hudson Valley,
moderating to from the upper 60s to near 70 degrees for Wednesday
and Thursday. Behind the front, readings cool to highs in the mid
and upper 50s in the Adirondacks, Catskills and Greens, with
highs repeating in the lower 70s in the Mid-Hudson Valley where
the front comes through late in the day. Lows Monday night will
be a bit chilly...from around 30 degrees in the northern
Adirondacks...to around 40 degrees down the Hudson Valley.
Thereafter, nightly moderation ensues, and lows Thursday night
will be mostly in the upper 40s and lower 50s.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Squall line moving across the region will impact the TAF sites
early in the period with gusty winds and brief heavy rainfall.
Expect MVFR with brief IFR possible with the convection. The
convection is occurring ahead of cold front which will sweep
through this evening. Strong and gusty westerly winds are
occurring in the wake of this cold front as the surface low
passes to our north across eastern Canada with a strong
fall/rise couplet associated with it. The winds will remain
strong through the night with the winds decreasing some by
sunrise Saturday. A Wind Advisory is in effect for through
12Z/Saturday for wind gusts up to 45 knots are possible. Winds
will remains brisk and gusty Saturday and will really decreasing
late in the day. Cover cloud will decrease tonight with mostly
clear skies developing and continuing through the day Saturday.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
A cold front will sweep across the region tonight preceded and
accompanied by showers and thunderstorms. Behind the cold front
tonight westerly winds will become strong and gusty. Winds will
remain brisk much of day Saturday mainly north of I-90. With
the passage of the front a more seasonable airmass will be
ushered in for the weekend. Expecting dry weather Saturday,
however Sunday some rain showers are expected.
Minimum relative humidities values are expected to be in the
30s Saturday afternoon and in t he 50s Sunday afternoon.
&&
.HYDROLOGY...
Locally heavy rainfall possible with any thunderstorms into this
evening. No widespread hydro issues are not anticipated as the
storms will be fast moving.
Dry weather for Saturday however chances for rain return for
Sunday as weak low moves up the east coast and a cold front
approaches from the west. Generally around a quarter of an inch
are expected. Dry weather returns for early next week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 2 AM EDT Saturday for CTZ001-
013.
NY...Wind Advisory until 8 AM EDT Saturday for NYZ032-033-038>043-
047>054-058>061-063-082>084.
Severe Thunderstorm Watch until 2 AM EDT Saturday for NYZ040-
047>049-051>054-058>061-063>066.
Tornado Watch until 10 PM EDT this evening for NYZ032-033-038-
039-041>043-050-082>084.
MA...Wind Advisory until 8 AM EDT Saturday for MAZ001-025.
Severe Thunderstorm Watch until 2 AM EDT Saturday for MAZ001-
025.
VT...Wind Advisory until 8 AM EDT Saturday for VTZ013>015.
Severe Thunderstorm Watch until 2 AM EDT Saturday for
VTZ013>015.
&&
SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...ELH
AVIATION...IAA
FIRE WEATHER...IAA
HYDROLOGY...IAAHazardous weather outlook, May 4, 6:33 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Albany NY 633 PM EDT Fri May 4 2018 CTZ001-013-NYZ064>066-051200- Northern Litchfield-Southern Litchfield-Eastern Ulster- Western Dutchess-Eastern Dutchess- 633 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for northwestern Connecticut and eastern Ulster and Dutchess Counties in east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. NYZ032-033-038-039-041>043-050-082>084-051200- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Northern Saratoga-Northern Warren-Northern Washington- Southern Saratoga-Northern Fulton-Southeast Warren- Southern Washington- 633 PM EDT Fri May 4 2018 ...TORNADO WATCH 76 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for Herkimer, Hamilton, Warren, Saratoga, Washington, and Fulton Counties in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. MAZ001-025-NYZ040-047>049-051>054-058>061-063-VTZ013>015-051200- Northern Berkshire-Southern Berkshire-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Bennington-Western Windham-Eastern Windham- 633 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY... ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for western Massachusetts, southern Vermont, the Greater Capital District, central Mohawk Valley, eastern Catskills, northern and central Taconics, eastern Greene, and western Columbia Counties in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 4, 8:03 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
803 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 1 SW EDINBURG 43.22N 74.10W
05/04/2018 SARATOGA NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1800040
SNDLocal storm report, May 4, 8:05 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
805 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 4 WSW HADLEY 43.30N 73.93W
05/04/2018 SARATOGA NY 911 CALL CENTER
TREES, WIRES AND POLE DOWN.
&&
EVENT NUMBER ALY1800041
SNDLocal storm report, May 4, 8:12 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
812 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 2 S SHARON SPRINGS 42.76N 74.61W
05/04/2018 SCHOHARIE NY 911 CALL CENTER
TREE DOWN ON STATE ROUTE 10.
&&
EVENT NUMBER ALY1800042
SNDLocal storm report, May 4, 8:18 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
818 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST GLENS FALLS AIRPORT 43.34N 73.61W
05/04/2018 M61 MPH WARREN NY ASOS
&&
EVENT NUMBER ALY1800043
SNDLocal storm report, May 4, 8:22 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
822 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND DMG 2 SSW BALLSTON SPA 42.98N 73.86W
05/04/2018 SARATOGA NY PUBLIC
THREE TREES DOWN IN BACK YARD.
&&
EVENT NUMBER ALY1800044
SNDLocal storm report, May 4, 8:28 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
828 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG 1 N SCOTIA 42.84N 73.96W
05/04/2018 SCHENECTADY NY 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER ALY1800045
SNDThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:00 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Montgomery, Rensselaer, Saratoga, Schenectady, Schoharie and 1 more | 60 min |
| May 4, 8:19 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Columbia, Greene, Rensselaer, Schoharie | 56 min |
| May 4, 8:28 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 62 min |
| May 4, 8:56 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 44 min |
| May 4, 9:14 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.